Illinois, 2025

Tornadoes and Flood in Illinois, May 16, 2025

May 16, 2025 · NWS PAH · 24 events in 8 counties and zones

A 500mb shortwave trough moved across the Upper Midwest with height falls across the Quad State during the afternoon and evening of the 16th. The exit region of a strong (125kt) upper level jet was positioned across the area as well.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
7
Property damage
$25 million
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A 500mb shortwave trough moved across the Upper Midwest with height falls across the Quad State during the afternoon and evening of the 16th. The exit region of a strong (125kt) upper level jet was positioned across the area as well. Low-level winds strengthened during the afternoon to 50kts at 850mb. Following the early AM convection, ample sunshine allowed for a very unstable airmass to develop with CAPE of 3000-4000J/kg with deep layer shear of 65-70kts. Late afternoon, STP peaked at 9 near the Wabash/Ohio River confluence with effective SRH of 300-400m2/s2. Mid-level lapse rates peaked at 8-8.5C/km for much of the Quad State with significant hail parameter of 3-5 mid-afternoon and DCAPE peaking at 1200-1500J/kg. Initial storm formation was discrete with very large hail and tornadoes, with storms becoming more linear later in the evening with the approach of a cold front.

Damage reports were widespread near and south of IL-13 in Southern Illinois. An especially powerful supercell produced a violent tornado south of Marion with peak winds estimated at 190mph, the strongest in the Quad State region since the December 10, 2021 Western Kentucky tornado. The worst of the damage was between Andrew Rd and Wards Mill Rd with the EF-4 damage point a home swept off its foundation on Kyler Ct. This supercell would continue on to produce two more tornadoes (in Southeastern Saline and Southern Gallatin Counties) before crossing into Northwestern Kentucky. Large hail was commonplace with the afternoon supercells, with the largest reports being multiple baseball size hail reports in Pulaski County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at May 16, 10:49 AM CST, 4 hours 39 minutes earlier. Its key messages:

  • A significant dangerous severe weather outbreak is expected this afternoon into this evening. All severe hazards are in play...including strong/intense, and potentially long tracked tornadoes, widespread and potentially significant damaging wind, and large and damaging hail. The inherent risk of flooding from very heavy rain will be more localized.
  • More stormy weather returns early next week with severe weather potential again Tuesday.
Area forecast discussion, May 16, 10:49 AM CST, 4 hours 39 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1149 AM CDT Fri May 16 2025

.KEY MESSAGES...

- A significant dangerous severe weather outbreak is expected
  this afternoon into this evening. All severe hazards are in
  play...including strong/intense, and potentially long tracked
  tornadoes, widespread and potentially significant damaging
  wind, and large and damaging hail. The inherent risk of
  flooding from very heavy rain will be more localized.

- More stormy weather returns early next week with severe
  weather potential again Tuesday.

&&

.DISCUSSION...
Issued at 1148 AM CDT Fri May 16 2025

As the atmosphere recovers from early day thunderstorms, all
indications are that by mid afternoon, we will again be primed
and ready for severe storms to develop. Our thermodynamics
remain charged, with 3500-4500 J/KG2 expected ahead of the
approaching system. It brings with it the right entrance region
of an upper level jet, while the low levels start cranking
too...deep layer shear remains largely 50-60 KTS thru the
event. The incoming CAM models all paint some discrete
development as early as 19 or 20Z, with more elements becoming
linear with time thereafter. There is some play between about
half of the modeling suggesting an area of low pressure
developing with a warm and cold sector on the mesoscale or
smaller, while the other half are more discrete with perhaps two
line segments moving across the area. STP still goes up to
about 7 and with such high CAPE and SRH that is 250-350 m2/s2 on
average, we're concerned at the high end potential for
significant tornaodes/damaging wind, not to mention the large
hail threat. Residual boundaries laid out already or in the pm
convective atmosphere may further complicate these layouts, but
it appears that regardless of that, or it even muting that
somewhat, we'll have an active and very dangerous afternoon-
evening to come. Ultimately we may see the convection line out
with intense wind gusts in excess of 70 mph as it sweeps across
the area by late evening. In addition to the aforementioned
hazards, we'll also see an inherent risk of flooding from very
heavy rain, but it should be more localized.

We get a short-lived pause thereafter, CWA-glancing activity
not withstanding, that carries us thru the first half of the
weekend, before the pattern turns more active the back half of
the weekend and leading into next week. That's when our next
best chance of strong storms comes in by/for Day5 (Tuesday), but
many elements will have to come together between now and then
for us to have higher confidence precision in the 15% blanket
SPC has overtop most of the PAH FA for now.

&&

.AVIATION /18Z TAFS THROUGH 18Z SATURDAY/...
Issued at 1148 AM CDT Fri May 16 2025

Developing/active convection will offer a potpourri of
restrictions to flight terminal forecasts this package,
particularly thru 06Z. Strong to potentially severe storms are
anticipated at all terminals during the afternoon and into the
evening hours, when most restrictions to CIGS/VSBYS will exist,
and hail and strong/storm gusty winds are included in the
forecast. After 06z, cold fropa should scour clouds out with a
look to returning Visual Flight Rules without exemptions
by/before Saturday.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.

&&
Hazardous weather outlook, May 16, 10:17 AM CST, 5 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
1117 AM CDT Fri May 16 2025

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-171000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
1117 AM CDT Fri May 16 2025 /1217 PM EDT Fri May 16 2025/

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

A significant and dangerous severe weather outbreak is still
anticipated this afternoon and evening. Supercells are expected
to form into an intense line of storms late in the afternoon and
early this evening. Strong tornadoes, widespread and locally
intense damaging winds, and very large hail, will be possible.
Very heavy rain may cause localized flooding. Frequent deadly
lightning will accompany strong storms as well.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Thunderstorms return to the forecast early next week, with Tuesday
offering the next best chance for strong to potentially severe
storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is anticipated later today into tonight.

In the hours before

Local storm report, May 16, 2:56 PM CST, 32 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
356 PM CDT Fri May 16 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0351 PM     Tornado          4 SE Bell City          36.96N 89.84W
05/16/2025                   Stoddard           MO   Trained Spotter

            Corrects previous tornado report from 4 SSW
            Bell City.

&&

bm
Local storm report, May 16, 2:57 PM CST, 31 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
357 PM CDT Fri May 16 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0356 PM     Hail             3 S Zalma               37.09N 90.08W
05/16/2025  E2.75 Inch       Bollinger          MO   Public

&&
Local storm report, May 16, 3:10 PM CST, 18 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
410 PM CDT Fri May 16 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0408 PM     Tornado          2 E Hay-Wood City       37.01N 89.56W
05/16/2025                   Scott              MO   Trained Spotter

&&

bm
Special weather statement, May 16, 3:13 PM CST, 15 minutes before
Special Weather Statement
National Weather Service PADUCAH KY
413 PM CDT Fri May 16 2025

ILZ090-092>094-KYZ004-005-007-MOZ112-162315-
Pope-Alexander-Pulaski-Massac-Ballard-McCracken-Livingston-
Mississippi-
Including the cities of Golconda, Cairo, Mound City, Metropolis,
Wickliffe, Paducah, Smithland, and Charleston
413 PM CDT Fri May 16 2025

...Dangerous Storm with Strong Tornadoes Possible into this
Evening...

A very dangerous tornado producing storm is moving across Scott
County Missouri into west Kentucky. Tornado warnings are in
effect and the storm has had a history of producing tornadoes and
damage in Missouri. Conditions are expected to remain highly
favorable for severe weather and tornadoes, potentially strong
tornadoes through this evening.

The current tracks of these dangerous storms would bring them
within the vicinity of the following communities:

Cairo around 4:33 pm

Wickliffe around 4:45 pm

West Paducah around 5 pm

Downtown Paducah around 5:10 pm

These storms are fast moving at 60 mph. If you receive a Tornado
Warning for your area act quickly!
Local storm report, May 16, 3:15 PM CST, 13 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
415 PM CDT Fri May 16 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0412 PM     Tornado          3 W Jackson             37.38N 89.70W
05/16/2025                   Cape Girardeau     MO   Law Enforcement

            debris spotted.

&&

bm
Local storm report, May 16, 3:25 PM CST, 3 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
425 PM CDT Fri May 16 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0418 PM     Tornado          3 SE Blodgett           36.97N 89.49W
05/16/2025                   Scott              MO   Law Enforcement

            Structural damage to a home.

&&

The radar

The Paducah radar (KPAH), 75 km away, was scanning. The volume nearest the first event began at 21:30 UTC.

Open the radar archive at this moment

Event by event

14 hail, 4 tornado, 3 thunderstorm wind, 2 strong wind, 1 flood. Local standard time, as filed.

Strong Wind, Williamson

When
May 16, 3:28 PM CST
Where
Williamson forecast zone
Measured
48 kt (55 mph) measured gust
Property damage
$1,000
Reported by
AWOS
Coordinates
37.730, -88.930 (the zone’s center; the record gives no point)

Measured wind gust at KMWA in Marion.

Hail, Pulaski

When
May 16, 3:30 PM CST to 3:33 PM CST
Where
Pulaski County, 0.3 mi NNE of Mound City to 0.63 mi ENE of Mound City
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
37.084, -89.168

Spotter reports of half-dollar to golf ball size hail were measured in Mound City as a supercell storm progressed eastward through southern Pulaski County.

Thunderstorm Wind, Pulaski

When
May 16, 3:30 PM CST
Where
Pulaski County, 0.38 mi NE of Mound City
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
37.084, -89.165

Moderate tree limb damage occurred at Mound City as a supercell thunderstorm moved eastward through southern Pulaski County.

Strong Wind, Williamson

When
May 16, 3:31 PM CST
Where
Williamson forecast zone
Measured
48 kt (55 mph) estimated gust
Property damage
$3,000
Reported by
Fire Department/Rescue
Coordinates
37.730, -88.930 (the zone’s center; the record gives no point)

Scattered wires were downed in the Herrin area from winds well outside of any thunderstorms.

Hail, Alexander

When
May 16, 3:34 PM CST
Where
Alexander County, 1.3 mi WSW of Urbandale
Measured
1 in hail
Reported by
Public
Coordinates
37.040, -89.200

Hail measured to quarter size was reported via mPING. The time was adjusted based on radar imagery.

Hail, Massac

When
May 16, 3:59 PM CST
Where
Massac County, Metropolis
Measured
1 in hail
Reported by
Public
Coordinates
37.150, -88.730

Hail estimated to one inch diameter fell in Metropolis on the north side of a supercell storm.

Hail, Jackson

When
May 16, 4:55 PM CST
Where
Jackson County, 3.26 mi WNW of Harrison
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
37.804, -89.381

Golf ball size hail was estimated northwest of Murphysboro on Cedar Rd.

Hail, Williamson

When
May 16, 4:59 PM CST to 5:12 PM CST
Where
Williamson County, Cambria
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
37.780, -89.120

An extended period of hail occurred at Cambria with initial hailstones measured to one inch increasing in size to golf ball as the supercell storm continued eastward.

Hail, Jackson

When
May 16, 5:00 PM CST
Where
Jackson County, 0.43 mi NE of Mt Carbon
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
37.754, -89.324

Hail measured to golf ball size fell near Old Hwy 13 in Murphysboro.

Hail, Jackson

When
May 16, 5:00 PM CST
Where
Jackson County, 0.28 mi N of Murphysboro
Measured
2 in hail
Reported by
Law Enforcement
Coordinates
37.774, -89.329

Hail estimated up to two inch diameter fell on the north side of Murphysboro at Illinois Ave/6th St.

Hail, Jackson

When
May 16, 5:01 PM CST to 5:07 PM CST
Where
Jackson County, 0.69 mi S of Reeds
Measured
1.5 in hail
Reported by
Public
Coordinates
37.760, -89.170

Hail fell west of Cambria for several minutes, estimated to quarter size hail initially, increasing to one and a half inch hail. The reports were submitted at the same site via mPING.

Hail, Franklin

When
May 16, 5:12 PM CST
Where
Franklin County, 0.88 mi NE of Royalton
Measured
1 in hail
Reported by
Public
Coordinates
37.880, -89.110

Estimated hail size, reported via mPING, from the north end of a supercell storm.

Hail, Williamson

When
May 16, 5:12 PM CST
Where
Williamson County, 0.98 mi ESE of Crainville
Measured
1.25 in hail
Reported by
Broadcast Media
Coordinates
37.746, -89.053

Hail estimated at half dollar size fell at WSIL.

Tornado, Williamson

When
May 16, 5:15 PM CST to 5:32 PM CST
Where
Williamson County, 3.45 mi NW of Wolf Creek to 0.72 mi SSE of Saraville
Rating
EF4
Path length
16.28 mi
Path width
900 yd
Injuries
7 direct, 0 indirect
Property damage
$25 million
Reported by
NWS Storm Survey
Coordinates
37.655, -89.094

A violent EF-4 tornado with peak winds of 190 mph impacted southern Williamson County, IL, during the early evening hours of Friday, May 16, 2025. The tornado began near the intersection of Spillway Road and Grassy Road doing mainly tree damage. As it moved eastward, the tornado intensified as it approached I-57. The tornado strengthened to EF-3 levels, where it removed the roofs of several homes of the staff of the U.S. Penitentiary just south of the main prison complex. The tornado debarked, and reduced to stubs, numerous trees adjacent to I-57. Multiple videos of this tornado were taken around the time it crossed I-57. The tornado continued at EF-3 strength as it damaged homes along IL-37 and north of Hudgens Road. The tornado reached peak intensity after crossing Market Road and into a subdivision just east of Andrew Road and north of Quarter Horse Road. Four homes on Kyler Court and Leslie Court sustained EF-3 damage. In addition, a newer two-story home with standard construction was completely swept off its foundation at the end of Kyler Court, which supported a rating of EF-4 with peak winds of 190 mph. The wooded area just east of Kyler Court saw extreme stubbing and some debarking of trees. The tornado continued eastward, destroying or severely damaging several homes at EF-2 or EF-3 strength on Wards Mill Road. Additional homes were destroyed at EF-3 damage levels a couple miles to the east on Highway 166. After crossing Highway 166, the tornado turned to the east-southeast and began to weaken, eventually lifting near the intersection of Mauseyville Road and Tyler Bridge Road. There were no fatalities, but seven people sustained non-life-threatening injuries.

Thunderstorm Wind, Massac

When
May 16, 5:25 PM CST
Where
Massac County, Metropolis
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
37.150, -88.730

Power flashes were observed in Metropolis.

Tornado, Saline

When
May 16, 5:48 PM CST to 5:54 PM CST
Where
Saline County, 1.52 mi NE of Mitchellsville to 1.69 mi NNW of Eagle
Rating
EF1
Path length
6.75 mi
Path width
75 yd
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
37.667, -88.513

An EF-1 tornado damaged trees in a 6.78 mile long path across southeast Saline County, Illinois. No structural damage was reported. Estimated peak winds were 88 mph. This was the second tornado to form from the supercell that produced an EF-4 in Williamson County, IL.

Tornado, Saline

When
May 16, 5:56 PM CST to 5:57 PM CST
Where
Saline County, 0.57 mi S of Eagle to 0.64 mi SSE of Eagle
Rating
EF1
Path length
0.33 mi
Path width
50 yd
Continued into
Gallatin, Il (PAH)
Property damage
$2,000
Reported by
NWS Storm Survey
Coordinates
37.642, -88.380

An EF-2 tornado (peak of EF-1 in Saline County) began in far southeast Saline County and then tracked eastward, quickly crossing into southern Gallatin County at Forest Road. Tree damage, including an uprooted tree, was observed in Saline County. Estimated peak winds with the Saline County portion of the tornado were 94mph. This was the third tornado to be produced by the supercell that had developed the Williamson County EF-4 tornado earlier in the evening.

Tornado, Gallatin

When
May 16, 5:57 PM CST to 6:05 PM CST
Where
Gallatin County, 3.11 mi SW of Kedron to 1.86 mi SE of Bowlesville
Rating
EF2
Path length
9.6 mi
Path width
250 yd
Property damage
$35,000
Reported by
NWS Storm Survey
Coordinates
37.642, -88.374

An EF-2 tornado, with estimated peak winds of 115mph for the Gallatin County portion of the tornado and the tornado as a whole, began in far southeast Saline County and then crossed into southern Gallatin County along a 10 mile path. The most severe damage occurred near the start of the path along Gape Hollow Road, Forest Road, and Barrett Cemetery Roads, where several trees were snapped and wooden power poles were broken. The tornado then weakened to EF-0 intensity as it moved east across|IL-1 near the Gibsonia community. The tornado lifted shy of of the Ohio River at Jester Road. This was the third tornado to be produced by the supercell that had developed the Williamson County EF-4 tornado earlier in the evening.

Hail, Pulaski

When
May 16, 6:02 PM CST
Where
Pulaski County, 0.76 mi SSE of Villa Ridge
Measured
2.75 in hail
Reported by
Public
Coordinates
37.160, -89.195

Hail estimated to baseball size fell in Villa Ridge as a supercell storm moved eastward. No damages were noted in this report.

Hail, Pulaski

When
May 16, 6:02 PM CST
Where
Pulaski County, 1.2 mi E of Pulaski
Measured
1.25 in hail
Reported by
Public
Coordinates
37.220, -89.178

Hail estimated to half dollar size fell east of Pulaski on the north end of a supercell storm. The report was submitted via mPING.

Hail, Pulaski

When
May 16, 6:02 PM CST
Where
Pulaski County, 0.24 mi SSE of Mounds
Measured
2.75 in hail
Reported by
Public
Coordinates
37.117, -89.198

Hail measured to baseball size fell in Mounds with the passage of a supercell storm. No damages were noted with this report.

Hail, Williamson

When
May 16, 6:03 PM CST
Where
Williamson County, 0.69 mi S of Marion
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.720, -88.930

Hail measured to nickel size occurred on the south side of Marion as a supercell storm tracked eastward.

Thunderstorm Wind, Massac

When
May 16, 6:25 PM CST
Where
Massac County, 0.47 mi SSE of Choat
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
37.214, -88.798

A tree was blown down across the roadway at US-45/Crim Rd. Time estimated based on radar.

Flood, Massac

When
May 16, 6:45 PM CST to 7:30 PM CST
Where
Massac County, 0.95 mi N of Metropolis Muni Arpt to 1.06 mi NE of Metropolis Muni Arpt
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.194, -88.750

Water covered the roadway on the 2700 block of North Avenue and 1000 block of Country Club Road.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2025Every state in 2025This day in weather historyThe tornado archive for Illinois, 2025Warnings in Illinois, May 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1274238, 1274190, 1274197, 1274237, 1274204, 1274225, 1274234, 1274242, 1274235, 1274277, 1274245, 1274236, 1274283, 1274298, 1274285, 1274304, 1274305, 1274306, 1274287, 1274288, 1274289, 1274286, 1274284, 1274290.